Alert archive / Texas / Tornado Warnings in 2002
Tornado Warning 15, NWS Fort Worth, TX
NWS Fort Worth, TX issued this tornado warning at May 4, 2002, 11:18 PM CDT for Lampasas County, Mills County, Texas. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2002, 11:18 PM CDT (04:18 UTC)
- Expired
- May 5, 2002, 12:15 AM CDT
- In force
- 57 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
Counties Lampasas County, TX, Mills County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 11:38 PM CDT | Hail 2 | San Saba, TX | Hen egg size hail was reported northeast of San Saba on State Highway 16. |
| May 4, 11:55 PM CDT | Hail 0.75 | Lometa, TX | |
| May 5, 12:25 AM CDT | Hail 3 | Lometa, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 10:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2179 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KFWD 050418 TORFTW TXC281-333-050515- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE FORT WORTH TX 1119 PM CDT SAT MAY 4 2002 THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A * TORNADO WARNING FOR... LAMPASAS COUNTY IN NORTH CENTRAL TEXAS SOUTHERN MILLS COUNTY IN NORTH CENTRAL TEXAS * UNTIL 1215 AM CDT * AT 1119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A TORNADO PRODUCING THUNDERSTORM 23 MILES SOUTHWEST OF GOLDTHWAITE OR ABOUT 25 MILES WEST OF LOMETA...MOVING EAST AT 20 MPH. THIS STORM HAS A HISTORY OF PRODUCING TORNADOES SOFTBALL SIZE HAIL IS ALSO LIKELY WITH THIS DANGEROUS STORM. * THE TORNADO IS EXPECTED TO BE NEAR... LOMETA BY MIDNIGHT TAKE COVER IN A BASEMENT...OR ON THE LOWEST FLOOR OF YOUR HOME IN AN INTERIOR CLOSET OR BATHROOM. USE BLANKETS OR PILLOWS FOR COVER. LAT...LON 3128 9896 3110 9892 3106 9795 3157 9839 07/BB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 9:45 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 4, 9:45 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 945 PM CDT SAT MAY 4 2002 REFLECTIVITY DATA FROM KDYX INDICATES ONE CLUSTER OF THUNDERSTORMS APPROACHING BROWNWOOD...WITH ANOTHER THUNDERSTORM INTENSIFYING OVER SHACKELFORD COUNTY. LATEST TRENDS ALSO INDICATE INCREASING CONVECTIVE ACTIVITY ALONG A SOUTHWEST-TO-NORTHEAST ORIENTED LINE FROM MARTIN COUNTY TO JONES COUNTY. DUE TO WEAKNESSES IN MID-LEVEL FLOW...PER 05/00Z KFWD RAOB...THUNDERSTORMS ARE ONLY SLOWLY MOVING EASTWARD...AND SHOULD NOT REACH THE DFW METROPLEX UNTIL AFTER 2 AM. LATEST SHORT TERM GUIDANCE FROM THE RUC40 IS NOT AGGRESSIVE IN DEVELOPMENT OF QPF OVER NORTH TEXAS. ANALYSIS OF 05/00Z 850 MB DATA SHOWS THAT WEAK RIDGING IS STILL LOCATED OVER EAST TEXAS...WITH STEEPEST HEIGHT GRADIENT AND AXIS OF LOW-LEVEL JET FOCUSED MORE TOWARD WEST-CENTRAL AND SOUTHWEST TEXAS. THIS IS LIKELY THE REASON FOR LOW QPF IN MODEL SOLUTIONS. HOWEVER...BASED ON CURRENT RADAR TRENDS AND PROXIMITY OF THUNDERSTORMS TO WESTERN COUNTIES...WILL NOT LOWER POPS OR CHANGE ANY ELEMENTS OF THE CURRENT FIRST PERIOD FORECAST AT THIS TIME. 65/DD .FWD...TORNADO WATCH FOR TXZ 100-101-115-116-129-130-141>143-156.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:13 AM CDT | Tornado Warning | FWD | Lampasas | 47 min |
| May 5, 3:01 AM CDT | Severe Thunderstorm Warning | FWD | Parker | 59 min |
| May 5, 3:04 AM CDT | Severe Thunderstorm Warning | FWD | Eastland | 56 min |
| May 5, 3:48 AM CDT | Severe Thunderstorm Warning | FWD | Comanche | 42 min |
| May 5, 4:00 AM CDT | Severe Thunderstorm Warning | FWD | Tarrant | 60 min |
| May 5, 4:54 AM CDT | Severe Thunderstorm Warning | FWD | Rains | 51 min |
| May 5, 6:11 AM CDT | Flash Flood Warning | FWD | Tarrant | 3 hr |
Nearby
Tornado Warnings in Texas, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.